Chemo allergies, blood transfusions, and constipation--oh my!

During my mom's second transfusion she had a bad reaction to the taxol and almost passed out. Is this common? They halted the drug, gave her benadryl, then resumed and she was able to finish the treatment. Is this common? And why would it happen on the 2nd treatment, not the first? Also, her labs came back with her blood low, and she will need a transfusion on Thursday. I haven't heard much about transfusions on this list--has anyone needed them and what were the results?

Finally, my mom ended up in the hospital a week after her first treatment for constipation. Is this also a common side effect of carbo/taxol--and if so, is there anything diet-wise that you've found helped?

Sorry for so many questions, but this is new to us.

8 Replies

oldestnewest
  • Hi vyokeefe

    It's all very strange when you first start the chemotherapy. The vast majority of patients don't have a problem but some do - and just because a patient has a problem one week doesn't mean to say there's going to be a problem each time.

    I had some complications with my second line of chemotherapy on the second influsion of carbo-platin. The nurses reacted very quickly and I had an injection and a break for a couple of hours, then they pumped it in a little slower after that and I didn't have any more problems. Did you or your Mum manage to have a chat with the nurse or the oncologist to understand what was the problem and what they will do about it? An oncologist was called over to me and he explained it does happen but for me it shouldn't happen again with the appropriate measures taken in the future. I would imagine if it happens early on in the first line of chemotherapy it must be very frightening for the patient and their visitors. Let's hope your mum's problem has been resolved from now on and she won't have another experience like that.

    Transfusion seem to be needed by some patients. Again it's something the hospital do and it's not a big deal for them but still seems worrying at first for the patient.

    As for constipation - well chemo does affect some people that way and I'm sure the hospital can give your Mum something to help. One of the members here swore by pears. I've never had that problem so can't really suggest anything from direct experience, though if you search for 'constipation' in the Search HealthUnlocked box you'll find any number of discussions - serious and funny on the subject. I hope some of the lighthearted comments cheer you up and make your mum feel less on her own with the problem.

    I'm hoping everything goes well with the transfusion and subsequent doses of chemotherapy.

    xxx Annie

  • Hi, just to let you know my mam needed a blood transfusion more than once during carbo taxol, never a big deal and usually gave her a bit of a boost too so we came to welcome them if she was feeling low. It's the thought of needing a transfusion that's scary, it seems such a serious thing, but its not uncommon with chemo and nothing to worry unduly about I think. My mam also suffers from constipation and is currently finding Movicol very helpful, she has been prescribed it every day. Hope your mother is doing ok and you too of course. This is a great forum. X

  • Hi, I also had a reaction on my second chemo with taxol, after this I was always given it over a slower time, and also an extra injection beforehand , but can't remember what it was called. I was then fine and finished the course OK. Wishing your mom good luck with her future treatment xxx

  • The reason why people can have an allergy the second time they have something is because the body has to recognize the allergen to start an immune system response to it (the allergic reaction). Sometimes it will seem as if the allergic reaction happens the first time you have had something new, but actually the body will have seen the allergen before or something very similar to it without you realizing.

    Taxol and Taxotere contain the active drug which is a taxane and this has been dissolved in a chemical that people can be allergic to - my oncologist told me that it's the dissolving agent rather than the taxane that causes the problem in some people. Thankfully i'm not allergic to it, but I was very worried during the transfusion because I have seen anaphylaxis and it's not nice. I know a bit about allergies because my daughter suffers from anaphylactic reactions to certain foods.

  • Hi vyokeefe

    It must have been scary that your mum had an allergic reaction - are you her chemo buddy, in which case good for you!! I couldn't have managed without my son. Transfusions are pretty common and will make her feel better, but they're annoying, because they interrupt the chemo cycle. Constipation is also (unfortunately!) pretty usual. Drinking LOADS helps. I also took psyllium bark capsules occasionally and ate dried fruit, particularly currants, with hot water, or hot lemon and ginger, because stuff like Movicol makes me gag!! Hope your mum is getting used to the carbo/taxol. It really does seem to work well, despite the side-effects.

    Deb x

  • Hi Vyokeefe

    I had a reaction to Carbo/taxol on my second session it came on as a nasty all over rash on my tenth day I showed the doctor and was prescribe cetirizine that cleared it up nicely

    I also suffer badly with constipation for the first week and was prescribed Doscusate sodium 100mg tablets they work very well

    Hope this helps and wish mum all the best on her chemo journey

    Hugs Pam xx

  • My first course of chemo was carboplatin alone, & I had trouble with constipation in the first week after each cycle, & needed laxatives. I'm now on weekly taxol, & I've had very little trouble with constipation, though I get asked about it every time I go to clinic, so I guess some people may have more trouble than me. Fortunately, I've not had a bad reaction, I guess it must be scary.

    Di

  • Yes - to all three questions!

    First line chemo with carboplatin was fine. During second line carbotaxol I started reacting to the carboplatin, increasingly alarmingly and the last cycle was dropped. The nurses were great and on standby to deal with it, but not nice.....

    Also with first line carboplatin, I had problems with my blood counts and had to have several transfusions to boost the readings so they were good enough to have the next chemo. It's very frustrating and the transfusions seem to take forever - but they do work....

    One of the anti-emetics they give with the chemo is constipating (ondansetron). I've had three different lots of chemo and decided early on I'd rather feel nauseous than deal with constipation and I cut my dosage right back. Mind you, I'm lucky - nausea isn't my thing and I know not everyone would feel happy doing that. Otherwise, prunes, seaweed, watercress - probably not together!

    Good luck!

You may also like...